Get help today (888) 341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory
Call (888) 341-7785

Klonopin Overdose Symptoms, Prevention, and Treatment

Klonopin is a brand formulation of clonazepam and is a prescription benzodiazepine medication used to treat panic and seizure disorders.1 Benzodiazepines like Klonopin help to treat these disorders by inhibiting abnormal levels of excitation throughout the central nervous system (CNS).2

While Klonopin is considered safe when taken as prescribed by a doctor, taking Klonopin exposes a person to risks of misuse and addiction, which can result in an overdose and may have fatal consequences.3 This risk is increased when higher dosages of Klonopin are used, or when it’s used in combination with alcohol, other medications, such as opioids, or illicit substances, such as heroin.3 Over the past 15 years, increases in prescription drug misuse have led to higher rates of emergency room visits, overdose deaths, and treatment admissions for prescription drug use disorders, according to the National Institute on Drug Abuse (NIDA).2

If you use Klonopin or are concerned about someone who does, knowing the signs of a drug overdose is important. This page will help you learn more about:

  • Klonopin-involved overdose symptoms.
  • Klonopin overdose treatment.
  • Treatment for Klonopin addiction.
  • Finding professional addiction treatment.

Signs and Symptoms of Klonopin Overdose

In general, people who are experiencing a benzodiazepine overdose where other drugs or substances were not involved will present with symptoms of oversedation and mild to moderate central nervous system (CNS) depression. An overdose of Klonopin alone, that is, without the person taking additional substances, is uncommon and rarely fatal, though a person should receive medical attention and may benefit from talking to their prescriber about dose adjustments.4

Polysubstance Use Increases the Risk of Overdose

Polysubstance use refers to using more than one substance at a time or within a short time of each other, intentionally or unintentionally.5

People who misuse Klonopin or other benzodiazepines commonly misuse other drugs.6 Benzodiazepines like Klonopin are often the secondary substance of misuse, with far fewer people entering treatment reporting that benzodiazepines are the primary drug they misuse.6

According to a review article in the Mental Health Clinician, opioids and alcohol are the most misused substances among people who misuse benzodiazepines.6 This review reports that 54.2% of people who misuse opioids also misuse benzos, and 24.7% of those who misuse alcohol also misuse benzos.6

Severe consequences associated with Klonopin overdose alone are uncommon, but its toxicity increases significantly with polysubstance use and especially with concurrent use of opioids, alcohol, or other central nervous system (CNS) depressants.1

Signs and symptoms of an overdose on clonazepam used in combination with polysubstance use can include:1, 5

  • Weak pulse.
  • Slowed, shallowed, or stopped breathing.
  • Confusion.
  • Loss of consciousness.
  • Brain and organ damage.

These severe symptoms can lead to severe respiratory depression, coma, or death. Fatal overdoses are more often associated with an overdose when Klonopin is taken with other substances vs. an overdose on Klonopin alone.3

Klonopin Overdose Treatment

If you suspect an overdose on Klonopin:5

  • Remain calm and call 911 immediately.
  • Administer naloxone if you suspect opioid involvement or if the person loses consciousness and appears not to be breathing.
  • Ensure that the person remains awake and breathing.
  • Place the person on their side so they don’t choke.
  • Remain with the person until emergency services arrive.

You can also administer naloxone (e.g., Narcan) if you suspect opioid involvement or if the person appears to be experiencing signs of respiratory distress. Naloxone won’t harm a person who doesn’t have opioids in their system, but it won’t reverse an overdose due to benzodiazepines alone.7

While under the care of medical professionals, people who overdose on Klonopin will have their vitals monitored and supportive measures taken as needed. They may also receive gastric lavage (stomach pumping), intravenous fluids, breathing and airway support, and medications.3

Getting Help After Klonopin Overdose

If you or someone you care about overdoses on Klonopin or is struggling with prescription drug misuse, you may wish to consider seeking Klonopin addiction treatment or appropriate counseling.

Due to the potential complications and risks (e.g., seizures), it is not safe to abruptly stop taking a benzodiazepine like Klonopin after continuously using the medication.8 Before stopping Klonopin, it is important to talk to your doctor or another medical professional as you will likely be tapered off the drug before.

Many people begin their recovery with detox where they may receive medical supervision and pharmacological management to help them remain as comfortable and safe as possible during withdrawal.8

Following detox, a patient may transition to ongoing treatment in an inpatient or outpatient setting. A patient’s treatment team may recommend different treatment interventions including behavioral therapies (e.g., cognitive behavioral therapy), which can address issues that may have led to substance misuse and help them build skills to help prevent relapse or a return to substance use.9, 10 If needed, patients may receive dual diagnosis treatment, which can address co-occurring mental health issues they may be struggling with, such as anxiety and depression.10 A robust follow-up plan may help prevent relapse by strengthening a patient’s skills, providing ongoing support, and helping them focus on recovery.10

If you or someone you care about may be struggling with addiction, American Addiction Centers (AAC) can help. AAC is a leading provider of evidence-based addiction treatment throughout the U.S. You can contact AAC 24 hours a day at for information, resources, and support.

Frequently Asked Questions

 

 

More resources about Klonopin Overdose Symptoms, Prevention, and Treatment: